Alert archive / Oregon / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Medford, OR

June 12, 2009Jackson County, Oregon

NWS Medford, OR issued this flash flood warning at Jun 12, 2009, 8:16 PM PDT for Jackson County, Oregon. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2009, 8:16 PM PDT (03:16 UTC)
Expired
Jun 12, 2009, 9:15 PM PDT
In force
59 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

County Jackson County, OR

The radar

The Medford radar (KMAX), 33 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:48 PM PDTHEAVY RAIN 1.252 Wsw Talent, ORMEASURED RAINFALL IN 2 HOURS. CULVER ROAD FLOODED ABOUT A FOOT DEEP CLOSING ONE LANE. THIS IS BETWEEN PIONEER AND PHOENIX ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KMFR 130316
FFWMFR
ORC029-130415-
/O.NEW.KMFR.FF.W.0003.090613T0316Z-090613T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
816 PM PDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON...
  THIS INCLUDES THE CITY OF MEDFORD AND PHOENIX...

* UNTIL 915 PM PDT

* AT 810 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
  CITY...JACKSONVILLE...PHOENIX AND CENTRAL POINT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEDFORD.

&&

LAT...LON 4232 12313 4252 12294 4235 12261 4216 12279

$$

SVEN
1 follow-up statement
000 
WGUS76 KMFR 130412
FFSMFR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
912 PM PDT FRI JUN 12 2009

ORC029-130416-
/O.EXP.KMFR.FF.W.0003.000000T0000Z-090613T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON OR-
912 PM PDT FRI JUN 12 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM PDT FOR CENTRAL
JACKSON COUNTY...

THE VERY HEAVIEST RAIN APPEARS TO BE DIMINISHING IN THE 
MEDFORD...TALENT...PHOENIX...WHITE CITY AND EAGLE POINT AREA. 
MODERATE TO BRIEF HEAVY RAIN WILL CONTINUE THROUGH 1000 PM PDT WITH 
LOCAL SMALL STREAM AND URBAN FLOODING STILL LIKELY AS HEAVIER RUNOFF 
FROM THE RECENT STORMS ENCOUNTERING BLOCKED STORM DRAINS AND 
CULVERTS.

DO NOT ALLOW CHILDREN TO PLAY IN FLOODED STREAMS AND DRAINAGES 
CHILDREN CAN EASILY SLIP INTO DRAINAGES AND SMALL STREAMS AND 
BECOME TRAPPED UNDERWATER IN THE STRONG FLOW.

LAT...LON 4232 12313 4252 12294 4235 12261 4216 12279

$$

SVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:51 PM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 2:51 PM PDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
251 PM PDT FRI JUN 12 2009

.SHORT TERM...AN UPPER LOW CENTERED ALONG THE SOUTHERN OREGON AND
NORTHERN CALIFORNIA COAST IS BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA TODAY. AS THIS LOW SLOWLY MOVES INLAND
ON SATURDAY EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS. THEN THE
LOW SHIFTS EASTWARD...WITH SHOWER AND THUNDERSTORM ACTIVITY
DECREASING A LITTLE ON SUNDAY. BEHIND THIS LOW...ANOTHER TROUGH MOVES
IN FROM THE WEST ON MONDAY WITH AN UPPER LOW DEVELOPING OVER
CENTRAL CALIFORNIA LATE MONDAY INTO TUESDAY. SO EXPECT THE CHANCE
FOR SHOWERS AND THUNDERSTORMS TO CONTINUE ON MONDAY...DECREASING
ON TUESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY THIS AFTERNOON CONTINUING INTO THE EVENING. THE AREA
REMAINS UNDER A FAVORABLE PATTERN FOR THUNDERSTORMS TODAY WITH
DIFFLUENCE AND COLD AIR ADVECTION ALOFT. CURRENTLY SCATTERED
SHOWERS ARE SPREAD OVER MUCH OF THE INLAND AREA WITH ACTIVITY MOST
CONCENTRATED NEAR THE WESTERN FOOTHILLS OF THE CASCADES AND INTO
AREAS TO THE EAST. PERIODS HEAVY RAIN IS EXPECTED WITH
THUNDERSTORMS TODAY ALONG WITH POSSIBLE SMALL HAIL. THE HEAVY RAIN
COMBINED WITH A SLOW NORTH TO NORTHWEST MOVEMENT OF THE STORMS
WILL BRING A POSSIBILITY FOR LOCALIZED SMALL STREAM FLOODING OR
URBAN FLOODING.

ON SATURDAY...AS THE LOW SHIFTS INLAND OVER NORTHERN CALIFORNIA
EXPECT THE FOCUS FOR HEAVIEST PRECIPITATION TO SHIFT SLIGHTLY EAST...
MAINLY FROM THE CASCADES EASTWARD WITH THE HIGHEST PRECIPITATION
AMOUNTS EXPECTED OVER MODOC AND LAKE COUNTIES...AND INTO KLAMATH
COUNTY. THE NAM INDICATES VORTICITY WRAPPING AROUND THE LOW AND UP
INTO MODOC AND LAKE COUNTIES DURING THE MORNING AND AFTERNOON...ALONG
WITH A MID LEVEL CONVERGENCE ZONE. THIS WILL BE A FAVORED AREA FOR
THUNDERSTORM AND SHOWER DEVELOPMENT. SATURDAY MORNING EXPECT
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS FROM THE CASCADES
AND EASTWARD WITH SOME ADDITIONAL ISOLATED TO SCATTERED SHOWERS
WEST OF THE CASCADES. THUNDERSTORM ACTIVITY WILL INCREASE DURING
THE AFTERNOON ON SATURDAY WITH SCATTERED TO NUMEROUS THUNDERSTORMS
DEVELOPING DURING THE AFTERNOON AND CONTINUING INTO THE EVENING.
THESE STORMS WILL AGAIN CARRY THE POTENTIAL FOR HEAVY
RAIN...LOCALIZED SMALL STREAM AND URBAN FLOODING...AND SMALL HAIL.

ON SUNDAY AS THE LOW CONTINUES TO SHIFT INLAND TO THE
EAST...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE OVER THE
AREA SOME AS THE MAIN ENERGY FOR THE SYSTEM SHIFTS EAST OF THE AREA.
MONDAY...THE GFS AND ECMWF SHOW A TROUGH MOVING INTO THE OREGON
COAST BRINGING A CONTINUED CHANCE FOR ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. THE STRENGTH AND TRACK OF THIS TROUGH ARE STILL
UNCERTAIN.

.LONG TERM...TUESDAY JUNE 16TH THROUGH FRIDAY JUNE 19TH...
THERE IS MODERATE TO HIGH CONFIDENCE IN THE GENERAL WEATHER PATTERN
DURING THIS TIME PERIOD THROUGH THURSDAY...BECOMING LOW ON FRIDAY.

MODEL GUIDANCE AGREES ON WEAK LOW PRESSURE TROUGHING OVER THE AREA
ON TUESDAY...WITH THE 500MB LOW PRESSURE CENTER OVER OR JUST WEST OF
SOUTHERN CALIFORNIA. STRONG HIGH PRESSURE NORTHEAST OF HAWAII WILL
LIKELY CAUSE SURFACE RIDGING ACROSS MUCH OF THE WEST SIDE EARLY IN
THE PERIOD. ON TUESDAY LINGERING INSTABILITY FROM THE CASCADES EAST
WILL RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS FROM ABOUT MOUNT
SHASTA NORTHEASTWARD. ON WEDNESDAY THE HIGH SHOULD EXTEND INLAND
ENOUGH TO PUSH INSTABILITY SUFFICIENT FOR THUNDERSTORMS SOUTH AND
EAST OF THE AREA. THURSDAY LOOKS SIMILAR TO THURSDAY.
ALTOGETHER...THE HIGH PRESSURE RIDGING IS LIKELY TO PUSH
TEMPERATURES BACK TO NORMAL TO 5 DEGREES ABOVE NORMAL TUESDAY
THROUGH THURSDAY.

BY FRIDAY MODELS DIFFER ON THE PATTERN A BIT MORE. WHILE BOTH SHOW
STRONG HIGH PRESSURE RIDGING OVER THE EASTERN PACIFIC...THE GFS
INDICATES THIS RIDGING EXTENDING INTO THE AREA...WHILE THE ECMWF
BRINGS A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE INTO THE AREA
FRIDAY AFTERNOON. AT THIS TIME HAVE FAVORED THE GFS
SOLUTION...BUT...IF THE ECMWF ENDS UP BEING MORE
CORRECT...PRECIPITATION WILL NEED TO INTRODUCED INTO THE FORECAST
WITH THE MOST LIKELY RESULT BEING A RENEWED CHANCE OF THUNDERSTORMS
OVER AT LEAST THE EAST SIDE.

LUTZ/PETRUCELLI

&&

.AVIATION...VFR CONDITIONS ALONG THE COAST...EXPECTED TO DECREASE
TO MVFR IN LOW CIGS DURING THE EVENING WITH ISOLATED IFR CIGS
DEVELOPING LATE IN THE EVENING THROUGH SATURDAY MORNING. MVFR CIGS
WILL SPREAD INTO THE UMPQUA VALLEY OVERNIGHT INTO SATURDAY
MORNING. INLAND...LOCAL IFR/MVFR CONDITIONS DUE TO VISIBILITY IN
HEAVY RAIN ASSOCIATED WITH SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH THIS EVENING. THESE STORMS MAY ALSO BRING SMALL
HAIL. THEN LATE THIS EVENING EXPECT MAINLY VFR CONDITIONS WITH
LOCAL MVFR IN SHOWERS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR ORZ024-ORZ026.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

CC
Hazardous weather outlook, Jun 12, 10:17 AM PDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1017 AM PDT FRI JUN 12 2009

ORZ024-026-131300-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
1017 AM PDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

WITH AFTERNOON THUNDERSTORMS DEVELOPING THERE IS A POTENTIAL FOR
HEAVY RAIN...A FLASH FLOOD WATCH IS IN EFFECT FROM 4PM THROUGH
THIS EVENING...SEE PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR MORE HEAVY RAIN CONDITIONS ASSOCIATED WITH
AFTERNOON SLOW MOVING THUNDERSTORMS IS POSSIBLE...

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 12, 5:34 PM PDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
534 PM PDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HEAVY RAIN       5 SE SELMA              42.24N 123.53W
06/12/2009  M0.65 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            0.65 MEASURED IN A HALF AN HOUR. VERY HEAVY RAIN WITH A
            FEW RUMBLES OF THUNDER.

&&

LUTZ

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:12 PM PDTAreal Flood AdvisoryMFRJackson3 hr
Jun 12, 7:22 PM PDTAreal Flood AdvisoryMFRJackson3 hr
Jun 12, 7:23 PM PDTAreal Flood AdvisoryMFRJackson3 hr
Jun 12, 8:46 PM PDTSpecial Weather StatementMFRKlamath44 min
Jun 12, 9:23 PM PDTAreal Flood AdvisoryMFRJackson2 hr

Nearby

Flash Flood Warnings in Oregon, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.